BRADENTON -- At least six people have died in Bradenton in 2014 because of heroin overdoses, Bradenton police said Thurday.
"The Bradenton Police Department is investigating a notable increase of heroin-related overdose calls for service; in 2014 the Bradenton Police Department has responded to an average of one heroin overdose per week," police said in the release.
Police attributed the apparent increase in heroin use, in part, to law enforcement crackdowns on "pill mill" pain clinics.
On several occasions, paramedics have been able to revive the victims, but in six Bradenton cases, "emergency medical personnel were not called in time and the victims died on scene," police said.
Never miss a local story.
The release did not include details about any particular case, but police did offer a list of signs of heroin use and symptoms of an overdose.
"Some of the general symptoms users may exhibit are disorientation, delirium, blue lips and fingernails, cold and clammy skin, muscle spasms, discolored tongue and dry mouth, severe stomach cramps and seizures. It is also important to note that subjects can overdose on heroin regardless of method they use to ingest it such as 'snorting' or 'injection,'" the release states.
Police said that users buying heroin off the street are buying drugs that could be mixed with "whatever that dealer used to dilute their product. This could be a variety of substances from talcum powder to meat tenderizer.
The release also listed places where people can receive treatment for heroin addiction: Manatee Glens, 941-782-4100; First Step of Sarasota Inc., 941-366-5333; and Operation Par Inc., 941-753-0877.
Anyone with information about the sale of illegal drugs can call police at 941-932-9300, ext. 348; or to remain anonymous and be eligible for a cash reward of up to $1,000, call Crime Stoppers at 866-634-TIPS or send an anonymous E-tip through the Internet at www.manateecrimestoppers.com